Ohio, 2020

Flash Flooding and Hail in Ohio, June 27, 2020

June 27, 2020 · NWS PBZ · 3 events in 2 counties and zones

Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized wind damage in areas to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized wind damage in areas to the east. A few reports of flooding were received as well, as storms were able to train east-west along the boundary and create localized heavy rainfall totals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 10:49 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 27, 10:49 AM EST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1149 AM EDT Sat Jun 27 2020

.SYNOPSIS...
Showers and thunderstorms this weekend will be followed by drier
conditions and above-average temperature through the first half of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As anticipated, morning convection in the I-80 corridor has
complicated the convective forecast today, in that instability may be
eradicated in some areas from morning showers while cloud cover
inhibits heating elsewhere.

Nevertheless, a region of modest clearing coincides with gusty swly
wind advecting higher-moisture air into the upper Ohio Valley, with
guidance/sfc analysis suggesting a density discontinuity (residual
outflow boundary) enhancing confluence/convergence from near IDI-
BTP-BVI. A secondary pocket of heating in the ZZV area also may prove
favorable for convective development.

The thermodynamic environment outside of regions of worked-over air
is characterized by steeper-than-usual low-/mid-level lapse rates,
with deep moisture to H5 and high PWAT in excess of 1.5" amid
increasing DCAPE. This combination is a recipe for precipitation
loading in updrafts and subsequent potential for downbursts.

Lift associated with a MCV that will move into ern OH should help
with convective initiation by this afternoon. Limiting factors
include the above complications, in addition to a convective
temperature in the low 80s leading to initiation prior to typical
peak heating.

CAMs are struggling to depict the convective evolution well given the
expected weak synoptic forcing for ascent, so therefore will rely on
the forecasted position of the confluence zone and heating pockets to
focus storm development this afternoon.

Fast storm movement ordinarily would offset a hydrologic concern
despite the high PWAT, but storm movement parallel to the initiating
boundary could spell training storms. Therefore, a concern for
potential flash flooding remains especially south of a line from
IDI-PHD.

Storm coverage should wane this evening and shift swd overnight as
outflows influence their development.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Outflow from Sat convection will leave a density discontinuity draped
across the forecast area, particularly near the I-70 corridor.
Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS
ridge, heating of a continued moist airmass and convergence along
the lingering discontinuity will support renewed afternoon tstm
development on Sun. Coverage should be limited, but focused in nrn
WV.

Given little anticipated change in the airmass, damaging wind gusts
will once more be possible. However, nwly flow aloft will limit
training potential and its attendant flash flood threat.

The storm threat will transition swd on Mon into WV, with very low
risk of active wx given the ultimate position of Sun storms' outflow
and a transition of mid-level flow to nly.

Overall, increasing warmth during this time can be expected as
progressively greater insolation ensues.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
GFS Ensemble gives moderate confidence in the dominance of a mid-
level ridge amplifying in the Midwest for much of next week, leading
to continued warmth and limited potential for storms.

A brief wwd shift in the ridge during mid-week may support an
increase in chances for showers, but dry and warm conditions are
anticipated otherwise.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions across most of the forecast area will be in place to
begin the period with the exception of a few terminals impacted from
the convection overnight from a dying MCS. A remnant boundary will be
in place right cross central OH and into central PA. As
destabilization occurs, showers and thunderstorms will begin to
restrict flight conditions beginning at around 18Z and continue into
the overnight. Brief improvements in conditions are possible through
the day in between  convection but overall conditions will begin to
deteriorate from 21Z on. With the presence of a boundary, gradient
winds will still allow some 20 knot gusts from the southwest today.
Winds will decouple in most spots after 00Z.

.Outlook...
Restriction potential should continue through Sun as a cdfnt
completes its passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Jun 27, 2:08 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Sat Jun 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds will be possible
this afternoon and evening. Localized flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Tuscarawas

When
June 27, 12:17 PM EST
Where
Tuscarawas County, Port Washington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.330, -81.520

Dime to nickel-sized hail was reported, along with a few downed small branches.

Flash Flood, Guernsey

When
June 27, 1:43 PM EST to 3:38 PM EST
Where
Guernsey County, 0.3 mi SSE of Cambridge to 0.27 mi SSE of Cambridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.026, -81.598

Flooding was reported over Steubenville Avenue at 3rd Street.

Flash Flood, Guernsey

When
June 27, 2:30 PM EST to 3:38 PM EST
Where
Guernsey County, 1.26 mi ESE of Warrentown to 1.27 mi ESE of Warrentown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.060, -81.460

Flooding was reported along Beeham Run Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905233, 905231, 905232.